Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 145, NWS Jacksonville, FL

May 30, 2017Nassau County, Florida; Camden County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 30, 2017, 2:52 PM EDT for Nassau County, Florida; Camden County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2017, 2:52 PM EDT (18:52 UTC)
Expired
May 30, 2017, 3:30 PM EDT
In force
38 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Nassau County, FL, Camden County, GA

The radar

The Jacksonville radar (KJAX), 31 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1304 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:20 PM EDT, 32 minutes earlier.

Area forecast discussion, May 30, 2:20 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
220 PM EDT Tue May 30 2017

.NEAR TERM...This afternoon through Wed Night...

Latest hi-res model guidance continues to show scattered showers/t-storms
expected to develop along sea breezes...merging between Hwy 301 and
I-95 in the 5p-7p period...then working eastward to coast while decreasing
in coverage later in the evening. Conditions appear favorable for a
few intense storms with strong gusty winds and frequent lightning. Some
uncertainty in guidance as to amount of coverage...currently limiting
hourly POP values to around 50 pct. Guidance hints at weak shortwave/mid
level wind max moving across GA tonight...possibly triggering additional
showers/t-storms later tonight...and will maintain at least low POP
values across se GA through at least 06z. Low temp forecast around
70 inland...lwr 70s coast looks fine.

For Wednesday a repeat performance with another round of
scattered showers/ storms during the afternoon...with greatest
coverage again between I-95 and Hwy 301. Consensus guidance
supports current high temp forecast for Wed... around 90/lwr 90s
well inland...upr 80s I-95 corridor...mid 80s coast.

.SHORT TERM...Thu through Fri...

Thu & Thu night...A washed out frontal zone and associated
moisture settle across SE GA Thu morning with an early start to
showers and possibly a rouge thunderstorm then this trough axis
will settle across NE FL into the afternoon. This feature combined
with the sea breezes and very light light steering flow of 5-10
kts will bring elevated rain chances in the 40-60% range across
the forecast area with the potential for some locally heavy
rainfall due to slow storm motion. Severe storms not expected with
weak upper level forcing aloft but gusty wet downbursts will be
possible due to precipitation loading. Mostly to partly cloudy
skies expected with muggy conditions with highs in the upper 80s.
Rainfall coverage and intensity will decrease with loss of heating
Thu night but isolated showers will be possible with the trough
axis lingering across the region. Mild low temperatures will range
in the low to mid 70s.

Fri & Fri night...Diffuse frontal boundary will linger across the
forecast area with moisture and sea breeze forcing combining to
bring elevated rain chances once again with showers and isolated
tstorm potential by late morning. Scattered to numerous showers
and tstorms will develop into the afternoon and early evening
hours with a focus for precipitation along the slightly more
dominant east coast sea breeze by early afternoon with rainfall
shifting inland into the evening. Locally heavy rainfall will
remain the primary convective hazard due to high precipitable
water values and slow storm motion as well as gusty wet down burst
wind potential. Severe storms not expected as upper level ridge
strengthens over the Gulf of Mexico with a slightly warming trend
and high temps nearing 90 degrees inland. Rainfall will gradually
fade after sunset Fri night with a continuation of muggy overnight
conditions with lows in the low/mid 70s.

.LONG TERM...Sat through Tue...

Weekend...Partly cloudy skies with scattered mainly afternoon and
evening sea breeze showers and thunderstorms expected both Sat
and Sun under southerly steering flow 10 kts or less with
precipitable water values rising into the 1.8 to 2 inch range.
Light south steering flow Sat will enable both the east/west coast
sea breezes to press inland with a merger between the I-75
corridor and Highway 301 during the evening. Sun steering flow
transitions to more SW which will bring a more dominant west coast
sea breeze inland from the Gulf coast region early afternoon with
a focus for the merger along and east of Highway 301 during the
evening. Temperatures will trend near to above climo values with
highs in the upper 80s and low temperatures in the low 70s.

Mon & Tue...Mostly cloudy as rain chances increase ahead of an
approaching front. Warm and moist air from the Gulf of Mexico will
funnel over the region as precipitable water values rise above 2
inches per the GFS40 under deep layer SW steering flow near 10-15
kts. Monday scattered to numerous showers and tstorms are expected
with locally heavy rainfall potential. Even more widespread
rainfall likely Tuesday as the surface front lowly settles south
of the region through mid week bringing locally heavy rainfall
potential. High temperatures will trend near to slightly below
climo values due to increased cloud cover with muggy low
temperatures above normal in the 70s.

&&

.AVIATION...VFR conditions expected...except for lower conditions associated
with scattered afternoon/early evening showers/storms. Greatest coverage
around TAF sites expected to be 21z-01z...included TEMPO for TSRA with
gusty winds for that period. VFR conditions expected tomorrow...with
another round of scattered TSRA just after end of TAF period. Conditions
appear favorable for intense downdrafts leading to strong gusty surface
winds with the stronger TSRA.

&&

.MARINE...High pressure will remain centered over the western Atlantic
over the remainder of the week with a ridge of high pressure extending
westward over the coastal waters. This pattern will promote fairly light
winds and low seas through the rest of the week.

Rip Currents...generally low risk this week given low waves and weak
swell activity

&&

.FIRE WEATHER...Increasing rain chances over the next several days
with minimum humidity rising into the 40-50% range Wednesday and
45-55% range Thursday. Sea breezes will continue each afternoon.
The greatest coverage of showers/tstorms will be during the afternoon
and evening. Daytime dispersion near 20 units are possible on Thursday
due to very weak transport winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  90  69  89 /  30  40  40  50
SSI  72  84  73  85 /  30  40  30  40
JAX  71  89  70  87 /  30  50  40  50
SGJ  73  85  72  85 /  30  40  30  40
GNV  69  92  69  89 /  20  40  30  60
OCF  71  92  70  90 /  20  40  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Wolf/Shuler
Hazardous weather outlook, May 30, 8:55 AM EDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
855 AM EDT Tue May 30 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-310915-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
855 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered afternoon and evening thunderstorms are expected. The
strongest storms will be capable of strong gusty winds and very
heavy rainfall. Greatest potential for storms will be between the
I-95 corridor and Highway 301.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms are expected each afternoon
and evening from Wednesday through the weekend. Isolated strong
thunderstorms will be possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, May 30, 2:14 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
214 PM EDT TUE MAY 30 2017

FLZ024-GAZ164-301900-
Inland Nassau FL-Charlton GA-
214 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU AND CENTRAL
CHARLTON COUNTIES UNTIL 300 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hilliard, moving east at 15 mph.

Wind gusts of 35 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Hilliard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3062 8213 3073 8214 3079 8190 3065 8190
TIME...MOT...LOC 1814Z 253DEG 12KT 3069 8204

ENYEDI
Special weather statement, May 30, 2:34 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
234 PM EDT TUE MAY 30 2017

FLZ037-040-301915-
Putnam FL-Marion FL-
234 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUTNAM AND
NORTHEASTERN MARION COUNTIES UNTIL 315 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm near
Salt Springs, moving northeast at 10 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Crescent City, Pomona Park, Salt Springs, Lake Delancy, Fruitland,
Welaka, Lake Como and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2927 8185 2956 8176 2946 8150 2945 8149
      2944 8149 2935 8155 2932 8168 2930 8167
      2929 8165 2928 8164 2923 8164 2920 8166
TIME...MOT...LOC 1833Z 203DEG 10KT 2930 8173

HESS
Special weather statement, May 30, 2:35 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
235 PM EDT TUE MAY 30 2017

GAZ165-166-301915-
Inland Camden GA-Coastal Camden GA-
235 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMDEN COUNTY UNTIL
315 PM EDT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsland, moving east at 15 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
St. Marys, Kingsland, Kings Bay Base, Cumberland Island, Harrietts
Bluff and Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3079 8142 3069 8142 3070 8144 3070 8149
      3072 8149 3071 8150 3071 8151 3072 8150
      3072 8153 3071 8153 3074 8166 3075 8166
      3075 8168 3074 8167 3075 8174 3078 8177
      3094 8175 3096 8139
TIME...MOT...LOC 1835Z 275DEG 11KT 3085 8168

HESS
Special weather statement, May 30, 2:38 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
238 PM EDT TUE MAY 30 2017

FLZ024-025-124-125-301930-
Inland Duval FL-Inland Nassau FL-Coastal Duval FL-Coastal Nassau FL-
238 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NASSAU AND NORTH CENTRAL
DUVAL COUNTIES UNTIL 330 PM EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm over
Callahan, moving southeast at 10 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Jacksonville, Callahan, Jacksonville International Arpt, Ratliff,
Oceanway and Nassau Village-Ratliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3050 8193 3066 8184 3057 8152 3033 8166
TIME...MOT...LOC 1838Z 297DEG 9KT 3055 8181

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:34 PM EDTSpecial Weather StatementJAXPutnam41 min
May 30, 2:38 PM EDTSpecial Weather StatementJAXNassau52 min
May 30, 3:02 PM EDTSpecial Weather StatementJAXMarion28 min
May 30, 3:12 PM EDTSpecial Weather StatementJAXMarion48 min
May 30, 3:20 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau40 min
May 30, 3:33 PM EDTAreal Flood AdvisoryJAXDuval, Nassau117 min
May 30, 3:39 PM EDTSpecial Marine WarningJAX66 min
May 30, 3:55 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau15 min
May 30, 3:58 PM EDTSpecial Marine WarningJAX47 min
May 30, 3:58 PM EDTSpecial Weather StatementJAXFlagler47 min
May 30, 4:01 PM EDTSpecial Weather StatementJAXAlachua44 min
May 30, 4:03 PM EDTSpecial Weather StatementJAXSaint Johns42 min
May 30, 4:17 PM EDTSpecial Weather StatementJAXFlagler28 min
May 30, 4:23 PM EDTSpecial Weather StatementJAXNassau37 min
May 30, 4:35 PM EDTSevere Thunderstorm WarningJAXFlagler, Saint Johns40 min
May 30, 4:43 PM EDTSpecial Weather StatementJAXSaint Johns47 min
May 30, 4:45 PM EDTSpecial Weather StatementJAXAlachua45 min
May 30, 4:54 PM EDTSpecial Weather StatementJAXDuval36 min
May 30, 5:06 PM EDTSevere Thunderstorm WarningJAXClay, Putnam, Saint Johns39 min
May 30, 5:08 PM EDTSpecial Weather StatementJAXFlagler37 min
May 30, 5:17 PM EDTSpecial Weather StatementJAXAlachua, Bradford, Union43 min
May 30, 5:26 PM EDTSpecial Weather StatementJAXDuval34 min
May 30, 5:29 PM EDTAreal Flood AdvisoryJAXPutnam, Saint Johns3 hr
May 30, 5:30 PM EDTAreal Flood AdvisoryJAXAlachua3 hr
May 30, 5:40 PM EDTSpecial Weather StatementJAXClay50 min
May 30, 5:46 PM EDTSevere Thunderstorm WarningJAXClay, Duval, Saint Johns44 min
May 30, 5:52 PM EDTAreal Flood AdvisoryJAXClay, Saint Johns2 hr
May 30, 5:59 PM EDTSpecial Weather StatementJAXBradford46 min
May 30, 6:17 PM EDTAreal Flood AdvisoryJAXBradford118 min
May 30, 6:25 PM EDTSpecial Weather StatementJAXClay50 min
May 30, 6:34 PM EDTAreal Flood WarningJAXClay, Saint Johns3 hr
May 30, 6:37 PM EDTSpecial Weather StatementJAXDuval38 min
May 30, 6:48 PM EDTSpecial Weather StatementJAXUnion27 min
May 30, 7:24 PM EDTSpecial Weather StatementJAXLake36 min
May 30, 7:56 PM EDTSpecial Weather StatementJAXMarion34 min
May 30, 2:14 PM EDTSpecial Weather StatementJAXCharlton46 min
May 30, 2:35 PM EDTSpecial Weather StatementJAXCamden40 min
May 30, 2:59 PM EDTSpecial Weather StatementJAXCharlton46 min
May 30, 3:45 PM EDTSpecial Weather StatementJAXCamden45 min
May 30, 4:11 PM EDTSpecial Weather StatementJAXCamden49 min
May 30, 4:30 PM EDTSpecial Weather StatementJAXGlynn45 min
May 30, 5:00 PM EDTSpecial Weather StatementJAXBrantley, Pierce, Wayne45 min
May 30, 5:05 PM EDTSevere Thunderstorm WarningJAXGlynn23 min
May 30, 5:36 PM EDTSpecial Weather StatementJAXCharlton39 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.